Economics at your fingertips  

Identification of peer effects using group size variation

Laurent Davezies, Xavier D'Haultfoeuille and Denis Fougere ()

Econometrics Journal, 2009, vol. 12, issue 3, 397-413

Abstract: This paper studies the econometric properties of a linear-in-means model of social interactions. Under a slightly more restrictive framework than Lee (2007), we show that this model is generally identified when at least three different sizes of peer groups are observed in the sample at hand. While unnecessary in general, homoscedasticity may be required in special cases, for instance when endogenous and exogenous peer effects cancel each other. We extend this analysis to the case where only binary outcomes are observed. Once more, most parameters are semiparametrically identified under weak conditions. However, identifying all of them requires more stringent assumptions, including a homoscedasticity condition. We also develop a parametric estimator for the binary case, which relies on the Geweke-Hajivassiliou-Keane (GHK) simulator. Monte Carlo simulations illustrate the influence of group sizes on the accuracy of the estimation, in line with the results obtained by Lee (2007). Copyright The Author(s). Journal compilation Royal Economic Society 2009

Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (32) Track citations by RSS feed

Downloads: (external link) link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Identification of Peer Effects Using Group Size Variation (2006) Downloads
Working Paper: Identification of Peer Effects Using Group Size Variation (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Econometrics Journal is currently edited by Richard J. Smith, Oliver Linton, Pierre Perron, Jaap Abbring and Marius Ooms

More articles in Econometrics Journal from Royal Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

Page updated 2019-08-23
Handle: RePEc:ect:emjrnl:v:12:y:2009:i:3:p:397-413